Alert archive / South Dakota / High Wind Watches in 2021
High Wind Watch 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this high wind watch at Dec 14, 2021, 3:37 AM CST for Big Stone County, Traverse County, Minnesota; 26 counties in South Dakota. It took effect at Dec 15, 2021, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 14, 2021, 3:37 AM CST (09:37 UTC)
- In effect from
- Dec 15, 2021, 12:00 PM CST
- Expired
- Dec 14, 2021, 2:20 PM CST
- In force
- Issued by
- NWS Aberdeen, SD
All 28 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2234 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191 WWUS73 KABR 140937 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 337 AM CST Tue Dec 14 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-141745- /O.NEW.KABR.HW.A.0006.211215T1800Z-211216T0900Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 337 AM CST Tue Dec 14 2021 /237 AM MST Tue Dec 14 2021/ ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of central and north central South Dakota. * WHEN...From Wednesday afternoon through late Wednesday night. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...As cold air pushes in, rain will change over to snow. The cold air will freeze the wet surfaces and could create icy conditions. Therefore, the combination of ice, snow, and wind could create difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MNZ039-046-SDZ006>008-011-018>023-141745- /O.NEW.KABR.HW.A.0006.211216T0000Z-211216T1200Z/ Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Aberdeen, Britton, Sisseton, Webster, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 337 AM CST Tue Dec 14 2021 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE WEDNESDAY NIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts over 50 mph possible. * WHERE...Portions of northeast South Dakota and west central Minnesota. * WHEN...From Wednesday evening through late Wednesday night. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...As cold air pushes in, rain will change over to snow. The cold air will freeze the wet surfaces and could create icy conditions. Therefore, the combination of ice, snow, and wind could create difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Mohr
2 follow-up statements
689 WWUS73 KABR 141705 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1105 AM CST Tue Dec 14 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-150115- /O.CON.KABR.HW.A.0006.211215T1800Z-211216T0900Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 1105 AM CST Tue Dec 14 2021 /1005 AM MST Tue Dec 14 2021/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of central and north central South Dakota. * WHEN...From Wednesday afternoon through late Wednesday night. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MNZ039-046-SDZ006>008-011-018>023-150115- /O.CON.KABR.HW.A.0006.211216T0000Z-211216T1200Z/ Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Aberdeen, Britton, Sisseton, Webster, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 1105 AM CST Tue Dec 14 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE WEDNESDAY NIGHT... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph possible. * WHERE...Portions of northeast South Dakota and west central Minnesota. * WHEN...From Wednesday evening through late Wednesday night. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
246 WWUS73 KABR 142020 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 220 PM CST Tue Dec 14 2021 SDZ003-004-009-015-016-033>036-045-048-051-150430- /O.UPG.KABR.HW.A.0006.211215T1800Z-211216T0900Z/ /O.NEW.KABR.HW.W.0010.211215T1800Z-211216T0900Z/ Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde- Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Mobridge, Isabel, Gettysburg, Fort Pierre, Onida, Pierre, Highmore, Murdo, Kennebec, and Fort Thompson 220 PM CST Tue Dec 14 2021 /120 PM MST Tue Dec 14 2021/ ...HIGH WIND WARNING IN EFFECT FROM NOON CST /11 AM MST/ WEDNESDAY TO 3 AM CST /2 AM MST/ THURSDAY... * WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph expected. * WHERE...Portions of central and north central South Dakota. * WHEN...From noon CST /11 AM MST/ Wednesday to 3 AM CST /2 AM MST/ Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SDZ005-010-017-037-150430- /O.UPG.KABR.HW.A.0006.211215T1800Z-211216T0900Z/ /O.NEW.KABR.WI.Y.0023.211215T2100Z-211216T0900Z/ McPherson-Edmunds-Faulk-Hand- Including the cities of Eureka, Ipswich, Faulkton, and Miller 220 PM CST Tue Dec 14 2021 ...WIND ADVISORY IN EFFECT FROM 3 PM WEDNESDAY TO 3 AM CST THURSDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...McPherson, Edmunds, Faulk and Hand Counties. * WHEN...From 3 PM Wednesday to 3 AM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ039-046-SDZ006>008-011-018>023-150430- /O.UPG.KABR.HW.A.0006.211216T0000Z-211216T1200Z/ /O.NEW.KABR.WI.Y.0023.211216T0000Z-211216T1200Z/ Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Aberdeen, Britton, Sisseton, Webster, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 220 PM CST Tue Dec 14 2021 ...WIND ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM CST THURSDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast South Dakota and west central Minnesota. * WHEN...From 6 PM Wednesday to 6 AM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this high wind watch went out at Dec 13, 11:22 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Dec 13, 11:22 PM CST, 4 hours 15 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1122 PM CST Mon Dec 13 2021 .UPDATE... Issued at 526 PM CST Mon Dec 13 2021 The forecast remains on track this evening. No major changes are planned. && .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 227 PM CST Mon Dec 13 2021 The tranquil weather before the storm, that's the short term. Mid- level ridge will continue to build across the region through Tuesday, as energy digs toward southern California. A quite warm airmass will advect into the forecast area, with H850 temps exceeding +12C across much of the area Tuesday afternoon. Only caveat will be mixing depths over the region, and southerly breezes aren't typically great for maximum mixing. BUFR soundings do indicate a bit better boundary layer mixing out west, and thus temperatures out over the Missouri valley should be milder vs the eastern CWA. Here in the east, except for perhaps over the higher elevations of the Coteau, mixing will be much shallower. So, in the east will stick closer to the model blend. Pretty much did a blend of NBM and 75th percentile NBM for highs on Tuesday For lows didn't stray too far from NBM which does okay when there is some mixing that takes place due to LLJ, etc. .LONG TERM...(Tuesday Evening through Monday) Issued at 227 PM CST Mon Dec 13 2021 Main focus for the long term forecast is potent storm quickly moving through the north central CONUS Wed-Wed Night. Confidence is high on the winds and in general the track of the low, but precipitation timing/amounts, and to some extent type, is still pretty low confidence at this point. Upper trough currently off the western CONUS will come on shore Tuesday and quickly lift to the east-northeast through the central Plains Wed Aftn/Evening and into the Great Lakes by 12Z Thursday. A strong surface low will accompany this, developing in the lee of the Rockies in NE CO on Wednesday morning and tracking with the quickly moving upper trough. There continues to be variability in the models with the intensity and exact track of the low, but it should track from NE CO to around the SD/NE/IA border area by 21Z Wed and then quickly towards western Lake Superior by 03Z Thursday. As the previous AFD highlighted, still various intensities of the low in the EC-Ens/GEFS/GEPS members, anywhere from low 970s to mid-high 980s, with the stronger lows on the northern side of the previously mentioned mean track. So with that track, expect to see a period of at least advisory winds across the area. The strong winds will start Wednesday afternoon and should peak during Wed evening and then diminishing during the overnight hours. Comparing deterministic/ensemble output, seems pretty consistent in seeing 35- 45kts gusts during the peak periods, but the peak winds will depend on the depth of the mixing as the cold air surges in under the NW winds. Deterministic models in Bufkit showing 50-55kts at or just above the inversion around 850mb, so do feel that some high wind criteria gusts are possible, which has some support in the 06Z NBM v4.1 experimental data, which has some pockets of 50-80 percent probs of gusts being at or above 48kts, with the full CWA having at least a 30 percent prob. On to the precipitation...00/06Z EC-Ens/GEFS/GEPS showing a variety of areas of increased probabilities of 0.1" of liquid or 1" of snow over this period. That being said, starting to see a trend in the EC- Ens and now the 12Z GEFS, of the greater probabilities being farther southeast and located more to the immediate north-northwest side of the surface low. This had the latest probs of 0.1" of liquid being the highest over southeast SD and into southern MN, with probs being 50 percent or greater to the southeast of a line from Murdo to Miller to Sisseton. If that trend continues, that will reduce some of the broader impacts from the precipitation side of things, but would still expect some impacts where the snow occurs with the strong winds. Looking at the latest deterministic runs, plenty of dry air in place in the mid levels ahead of this system, which should keep the area largely dry through mid day on Wed. Then we'll quickly get the deeper moisture, both from the surface low and also a secondary area to the northwest from the leading edge of the upper trough. With some of the latest trends, this secondary area may produce an inch or two of snow over north central SD, with a gap between the two precip areas. With the uncertainty in the precipitation location/amounts, there remains questions on precipitation type too. As the profiles saturate, we should see the profile cool and largely eliminate the warm nose that will be in place. Thus, feel that we'll likely see a pretty quick transition to a sub-freezing profile. But there is a concern for the lack of ice present in the cloud between the two precipitation areas, which is apparent in the latest deterministic soundings and also in the NBM output. So where the deep moisture ends up being present, we'll see snow and then where it isn't located, a wintry mix depending on surface temps. Finally for this system, blowing snow concerns. Areas with existing snow over the south/eastern CWA will likely have crusted over with the above freezing temps yesterday, today, and tomorrow. So existing snow pack is not blowable and any impacts will be highly dependent on new/falling snow. As mentioned previously, that exact area is a little uncertain, so blowing snow potential is uncertain and will be fine tuned in the next day or so. For the rest of the extended forecast, there will be a couple shortwaves moving through the area (Fri aftn/night and again late in the weekend into Sun night), which could produce light snow. Otherwise, temperatures will be near or slightly below normal after the mid week event. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1121 PM CST Mon Dec 13 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected through the period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TDK LONG TERM...SRF AVIATION...Wise
Hazardous weather outlook, Dec 13, 3:48 AM CST, 23 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 348 AM CST Mon Dec 13 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 348 AM CST Mon Dec 13 2021 /248 AM MST Mon Dec 13 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A quick moving system Wednesday could bring a mix of precipitation to the area with very strong winds. Still lots of uncertainty on the types of precipitation that will transition across the area and how impactful the combination of winds and snow will be. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 3:54 AM CST | Winter Weather Advisory | ABR | Big Stone, Traverse | 50 hr |
| Dec 14, 2:20 PM CST | High Wind Warning | ABR | Big Stone, Traverse | 36 hr |
| Dec 14, 2:20 PM CST | Wind Advisory | ABR | Big Stone, Traverse | 13 hr |
Nearby
High Wind Watches in South Dakota, 2021High Wind Watches in Minnesota, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.